April 18, 2024

What We Know About Children and Opioids

A 1-year-old boy died on Friday and three other children were hospitalized after all four were apparently exposed to an opioid at a state-licensed day care in the Bronx, city officials said. The police said they later found a packaging device typically used by drug dealers there.

The New York City medical examiner’s office said on Saturday afternoon that it had completed an autopsy but that further examination was needed to determine the 1-year-old’s cause of death. It was not clear whether health officials had tested any of the children for drugs.

But the suspicions of police officials about opioid exposure — prompted, they said, by the children’s symptoms and by the discovery of a so-called kilo press at the day care site — drew attention to the threat from opioids such as fentanyl to children.

The police have released little information about their investigation of the episode or why they homed in so quickly on opioid exposure as the likely explanation.

But reports that some of the children were revived with the overdose-reversal medication Narcan suggested that they probably had been exposed to opioids, a class of synthetic drugs that includes prescribed pain relievers and narcotics such as heroin and fentanyl, said Dr. Sharon Levy, the chief of the division of addiction medicine at Boston Children’s Hospital.

Opioids generally kill by binding to a receptor in the portion of the brain that controls breathing and heart rate, causing a person’s breathing to slow or stop. Narcan binds to the same receptors, effectively blocking the effects of opioids.

If some of the children in the Bronx responded to being treated with Narcan, that “is sort of making the diagnosis that there was an opioid on that receptor,” Dr. Levy said.

It is not clear how the children at the Bronx day care might have come into contact with any drugs.

But nearly all cases of children being exposed to opioids involved their ingesting the drug, a study published in The Journal of Pediatrics in 2019 found.

The study looked at more than 80,000 records of children under 18 who had been exposed to drugs containing an opioid over a five-year period. Three-quarters of the children had unintentionally come into contact with the drug. The study found that roughly 99 percent of the exposures involved children orally ingesting it.

Other, much rarer routes of exposure included inhalation or contact with children’s eyes, ears or rectums. But the data in the study was largely self-reported, making it difficult to determine if those types of exposure would have been enough to poison children.

Reports of police officers or emergency medical workers becoming sick after accidentally absorbing fentanyl through their skin or inhaling airborne powder have periodically received media attention and become the subject of warnings from federal drug officials.

But the scientific consensus remains that poisonings from that kind of unintentional exposure to opioids are extremely unlikely. They say that opioids are not easily absorbed through the skin and are not usually carried in the air.

Researchers who have looked into child opioid overdoses have urged more study of how those poisonings happen. But even children, they said, were unlikely to be sickened by touching opioids or accidentally inhaling them in the air.

If the children in the Bronx were exposed to opioids, Dr. Levy said, they had probably orally ingested the drug.

“I don’t think it’s actually well absorbed enough through the skin to do this kind of thing,” she said. An airborne poisoning was also unlikely, she said.

“Whether enough could get in from an environmental exposure, I would really doubt it, even in a small child where it’s true that you need much less of a dose,” she said.

A small child and an adult given the same amount of opioids would be exposed to significantly different degrees of harm because of children’s smaller bodies, which puts them at higher risk of an overdose, scientists said.

Children are treated with opioids, including after dental or surgical procedures. But Dr. Levy said doctors settle on a dose only after carefully accounting for a patient’s body weight, which is the case for most drugs.

“Someone who weighs 10 or 12 kilos, compared to a 70-kilo person, is going to get a much smaller amount,” she said. “An adult dose is going to be a big problem.”

Young brains also have lower concentrations of a protein that can help prevent many different chemical compounds from crossing the blood-brain barrier. That, too, may help account for the increased toxicity in children exposed to certain opioids, studies have suggested.

Opioids were the leading cause of poisoning deaths in children 5 years old and younger from 2005 to 2018, a study in the journal Pediatrics found.

The study, published in March, looked at 731 poisoning-related deaths from 40 states. The authors found that opioids contributed to 47 percent of those deaths.

Over the past decade, children have been exposed to new opioid sources, the authors of the study said. Children have lately been exposed not just to the usual prescription opioids, but also to heroin and synthetic opiates like fentanyl and buprenorphine, a drug used in medication-assisted treatments to curb opiate reliance.

Leave a Reply

Your email address will not be published. Required fields are marked *